Birth control causing these migraines?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

dizzygrl85
New Member


Date Joined Aug 2009
Total Posts : 13
   Posted 9/23/2009 9:57 AM (GMT -6)   
I've been having awful shaky, dizzy, vertigo, lightheaded feelings for quite a while now. Sometimes with head pain, but usually without.
I visited a neurologist and he seemed to confirm that I am indeed suffering from migraines. I've had the Maxalt in my purse for a while now, but have been afraid to try it because I wasn't sure if these were migraines or not, but now that I know they are...well, I got a bad one yesterday and felt brave enough to try one. And wow, within 5 minutes, I literally could feel everything being "dialed down" in my head! It was odd, it's like I could sense the migraine was still there so I had to be restful and not move too fast, but I couldn't feel it and had my energy and focus back. Wonderful! So that also proved it to me that these are indeed migraines. Had an MRI and just found out through email that they found a "questionable 1cm lesion on the base of my skull". Eep! I'm being referred to find out what that's about.

Now I just need to solve the problem of the constant dizziness and stuff that comes along with these, as I can't rely on the Maxalt all the time. The doc put me on Topamax, and though I was a little scared after reading about some potential side effects, it seems to be okay so far. I'm at 25 mg and it's been about two weeks with no side effects yet. So let's hope it will work!

I also may have just recently have made a connection as to what caused all this in the first place....I got married! My little sister just mentioned to me the other day that she's recently started getting migraines as well (having never had them before), and I just put two and two together....she just got married 6 months ago, and started birth control for the first time, just as I had. Bingo!

I also had started birth control for the first time 2 years ago when I got married, and realized that's when the migraines began to get worse. I'd never really made the connection before, because though I did have a ton of excruciating migraines that year, I chalked it up to my job as a Disneyland photographer in the 110 heat every day with no water...maybe it wasn't really the heat! And it seems like they've only ramped up to a constant thing in the past few months or so. When I first started the bc pills, I did notice that I got a "classic" migraine with head pain once a month during the sugar pills, but I could deal with that. Just took painkillers. about 6 months ago, a new doc switched me from Orthotricyclen Lo to Microgestin after having to change med insurance, so I'm wondering if that's what set it all off with the constant dizziness. It also seems to have annihilated my libido, poof, totally gone. (Not that I'm in the mood with all these migraines anyway!)

Does anyone have experience with birth control pills causing migraines? If so, is there a kind of bc pill that will help make them better? I'd really like to keep on some sort of pill (not ready for kids yet), and just condoms seem too unreliable. I've also heard that stopping bc pills cold turkey is even worse for migrainers. Has anyone done that, and do you have advice for getting through it? And IUDs aren't an option for those who haven't had children, right? We do want children someday. My husband hates seeing me like this, he keeps threatening to just get a vascectomy, but like I said, we DO want kids. So is there any advice? I'm taking Topomax to help with the migraines, but I'd rather just eliminate the problem in the first place.... Before all this, I had gotten random migraines every now and then (and without bc pills, had a very unreliable and unpredictable cycle), but never like this, to the point where it interfered with my everyday life and kept me from driving anywhere out of fear.

notsosicklygirl
Forum Moderator


Date Joined Dec 2008
Total Posts : 14975
   Posted 9/25/2009 9:35 AM (GMT -6)   
I have the same problem. I have not found a pill that helps the problem and I have tried a few. Maybe we should try the ring or shot? I am sorry you're dealing with these migraines. THey can be debilitating.
Diagnosed with mild proctitis in March 2007: Treated with Canasa (as needed)
Horrible relapse: August 08 - December 08: Began treating with Asacol 400mg (9/day) + Canasa 2x/day - Anemic
Canasa nightly + Asacol (9/day) + Probiotics + Iron
 


tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 9/28/2009 12:47 AM (GMT -6)   
YES!!! Birth control was a huge contributing factor for me years ago (I have since been diagnosed with occipital neuralgia)

the best option I had before was using the patch, I would wear one constantly (no "period week" except once every 4 months) this kept the hormones at a more stable level instead of ramping up at the beginning of a birth control cycle and back down again for placebo week...

and you can ask your OB about Mirena, its suggested you have a child before but that is not mandatory.
Sara-Migraine/Headache Forum Moderator
Battling headpain for 17 years.
DX: occipital neuralgia-radiofrequency nerve ablation every 6mo
 
Thanks for Visiting HealingWell.com, Please Donate to keep Healingwell alive!
 
 
ER Treatment Form
 
 


addie2629
Regular Member


Date Joined Aug 2009
Total Posts : 86
   Posted 9/29/2009 12:53 PM (GMT -6)   
I tried several different bc pills before using Loestrin Fe which seemed to minimize my headaches; I still would get them but they would be slight every month. Now I have been battling the worsened migraines following going off the pill and having my first child. 

dizzygrl85
New Member


Date Joined Aug 2009
Total Posts : 13
   Posted 10/8/2009 12:41 PM (GMT -6)   
UPDATE: So my neurologist agrees that the birth control is definitely adding to the frequency of my migraines, especially since they seem to happen the most during the week of sugar pills and the week following, but then the 2 weeks in the middle seem to be relatively migraine-free. So my new gynecologist switched me from Microgestin (my current bc) to Brevicon, which has a higher estrogen dose. It still gives me a period, but she hopes that the higher estrogen levels will help. I hope so!

The only problem is, I'm 2 days into taking the new pills and already I can FEEL a migraine developing. Last night I was sensitive to lights and was getting dizzy with movement, and I didn't sleep well at all. I feel like I have a baby migraine today, and am concerned it'll get worse with the next pill I take later tonight. I kind of expected this might happen because it's a change in hormones, and that ALWAYS seems to set off a migraine.

My question is, has anyone here who has switched bc pills experienced migraines at the beginning when they first switch, and for how long does it last? How long should I chalk it up to just switching before I rule it out as "this medication is making it worse?" Which bc pills have worked for you guys with hormonal migraines?
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 20, 2017 5:59 PM (GMT -6)
There are a total of 2,871,005 posts in 315,063 threads.
View Active Threads


Who's Online
This forum has 156566 registered members. Please welcome our newest member, iwallace.
446 Guest(s), 14 Registered Member(s) are currently online.  Details
mattamx, JNF, Serenity Now, cspivak, AmyAzz, Girlie, Tudpock18, Progressing, Mrbaseball220, Sheeks175, snowboat, lyndzylyndzy, iwallace, WV Mike


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer